Alimta and cellulitis - 1267331

5 posts / 0 new
Last post
tkirzhner
Alimta and cellulitis - 1267331

Hi
I am living with adeno stage IV for 15 months. I had 6 Cisplatin/ Alimta/ Avastin infusions followed by Alimta/ Avastin maintenance. All my tests showed stable since start of treatment. My blood work and metabolic panel were always great and I had very minimal side effects.
All was working great until I got cellulitis.
As one of my side effects my feet are swollen most of the time and a few weeks ago I noticed one of my ankles got red and hot to the touch. I went to the urgent care, got treated for 2 days in the hospital with IV antibiotics and then the course of 8 days oral antibiotics. My cellulitis cleared up but my doctor came to conclusion that Alimta and Avastin is over for me and I have to start new chemo.
I am surprised and upset. Is it feasible to change chemo that works to potentially more toxic concoction that may or may not work? Could I just contain the swollen legs with compression socks and lasix and stay on the same chemo regimen till progression?
Thank you very much in advance or your advice.

catdander
Hi and welcome to Grace. I'm

Hi and welcome to Grace. I'm sorry your experiencing these problems. I don't know how likely it is your side effects can be managed. Perhaps Dr West will though it maybe a little slow today because of the US holiday Thanksgiving. I'll make sure someone comments today.

All best
Janine

Dr West
I'm afraid that's the kind of

I'm afraid that's the kind of question we can't answer. I have only had a very rare patient who has had similar symptoms on Alimta (pemetrexed) with or without Avastin (bevacizumab), and I am not sure the symptoms are clearly related to these agents. If you're doing well, it may be worth holding treatment for a few weeks to months to see whether the symptoms improve off of the treatment. If so, it argues in a compelling way that the chemo and/or Avastin is a direct cause of your symptoms. If the cellulitis persists long after the treatments are discontinued, it argues that these are independent issues -- and therefore it may be feasible to resume Alimta and/or Avastin.

The same argument could be made for just switching treatments. If the cellulitis resolves on a new treatment, it argues that the Alimta and/or Avastin was the culprit. If the switch in treatment makes no difference, you could conclude that returning to one or both of these agents is a reasonable idea.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

tkirzhner
Thank you for your response.

Thank you for your response.
I have a few arguments i think proving that my cellulitis is not alimta induced.
1) It almost completely cleared up after 10 days of antibiotics.
2)when cellulitis started I have noticed a bleeding scratch at the back of my calf just where it was the worst
3) my feet are swollen even after 6 weeks off Alimta.
I hope my doc would accept these as a valid case to get back to proven treatment.
I just worry that he made up his mind and will not allow me back to it.
Hoppy thanksgiving!

Dr West
Those are fair arguments.

Those are fair arguments.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education